Does IUD Cause Acne?

This is a rather controversial and important topic for women, since IUD (Intra Uterine Device) is actually one of the best things that has happened for them in recent history. Does IUD cause acne? This question is asked very frequently since the reports of women suffering from a severe case of hormonal acne is quite high. In fact, a study realized in Europe showed that 1 of 4 women discontinued the usage of IUD thanks to acne related problems. With this said, understanding that it all depends on the individual using the device is a must. Whether you will suffer from acne or not will all be decided after installing the IUD, yet, there is a way to predict if you are likely to suffer from this problem, but to understand it, we have to review how IUD works and why it can cause acne.

IUD and how it works.

IUD is actually an amazing birth control method, claimed by many experts as the most perfect control birth method out there. The percentage of women suffering from side effects is quite little, too. Also, many of the side effects can be treated properly, leading to a happily marriage life for many. Yet, how does it work, actually?

The rate of effectiveness of IUD goes up to 99%. It can last from 3 to 10 years depending on the person and the type of IUD. They are also reversible, meaning that you can remove it whenever you want. Differing from the pills, it does not bring harmful effects to your levels of estrogen, and some types of IUD contain no hormonal features at all.

The IUD is a T-shaped device which is inserted in your cervix, usually placed within 5 minutes after the process has started.

Its main feature is stopping sperm from fertilizing the eggs, and it does it like this:

  • It releases a substance called levonorgestrel (a type of progestogen) which prevents ovaries from releasing eggs.
  • It thickens the mucus in your cervix area to stop sperm.
  • Prevents spermatozoids from swimming towards the eggs.
  • Depending on the type of IUD, it can release from 17.5 to 20 micrograms of hormones a day

Thus, the hormones released during the usage is what people tend to point out when having acne problems. Not only that, but some have claimed suffering from weigh gain, cervix and back pain, and several other side effects which are non-related to the hormones released (according to experts)

In some cases, these problems can be prevented if you take extra counter measures in regards of the installment of the IUD. If you have suffered from acne before installing it, in most cases, you would suffer from it with stronger effects. Also, if you have taken the pill with side effects related to acne problems, this one birth control method may cause a similar outcome.

Still, there are ways to deal with this problem according to experts since you can treat it using pills, skin care products and hormonal treatment, which usually leads to a complete mending of the undesired condition.

That is it for our article on the question “does IUD cause acne?”. Hope you like our post!